Alert archive / Texas / Flash Flood Warnings in 1998
Flash Flood Warning 5, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Jan 6, 1998, 2:36 AM CST for Bowie County, Texas; Miller County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 6, 1998, 2:36 AM CST (08:36 UTC)
- Expired
- Jan 6, 1998, 5:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Miller County, AR, Bowie County, TX
The radar
The Shreveport radar (KSHV), 107 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 8.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 060838 FFWSHV ARC091-TXC037-061145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 236 AM CST TUE JAN 6 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 545 AM CST FOR THE FOLLOWING AREAS... IN SOUTHWEST ARKANSAS ...MILLER COUNTY IN NORTHEAST TEXAS ...BOWIE COUNTY AT 235 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 20 MILE WIDE BAND OF SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS AND SOUTHWEST ARKANSAS THAT EXTENDED FROM NEAR WATERLOO SOUTH TO NEAR CANFIELD ARKANSAS AND THEN SOUTHWEST ACROSS EXTREME NORTHWEST LOUISIANA AND INTO NORTHEAST TEXAS TO NEAR LONGVIEW. THIS BAND OF HEAVY RAIN WITH AMOUNTS OF 2 TO 3 INCHES PER HOUR CAUSED RAPID WATER RUNOFF OVER BOWIE COUNTY TEXAS AND MILLER COUNTY ARKANSAS DUE NEAR SATURATED SOILS FROM PREVIOUS RAINS YESTERDAY. AS A RESULT FLOODING OVER SOME ROADWAYS OCCURRED IN NEW BOSTON AND IN TEXARKANA. RADAR ALSO INDICATED SHOWERS AND EMBEDDED THUNDERSTORMS OVER MUCH OF NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND SOUTHEAST OKLAHOMA BEHIND THE HEAVIER BAND THAT WILL CONTINUE TO CAUSE FLOODING. THE SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING TO THE NORTHEAST AT NEAR 25 MPH. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO HIGHER GROUND. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. 6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 2:30 AM CST, 6 minutes earlier.
Area forecast discussion, Jan 6, 2:30 AM CST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 AM CST TUE JAN 6 1998 LARGE AREA OF SHWRS AND TSTMS CONTS TO PROGRESS TO THE NE ACRS NRN AND NW SECTIONS OF THE CWA THIS MRNG. SOME CONVECTION BEGINNING TO DVLP NOW IN THE LFK AREA. THIS AREA SHUD START TO FILL IN ACRS LA BEFORE SUNRISE. MODELS SLL AGREE THAT NEXT S/WV WITH SIG UVVS WILL WORK ACRS CWA LATER TODAY. SFC FNT ALSO BGNS MOVG ACRS CWA TONIGHT. THIS FTR SHUD PUSH E OF THE CWA DRNG THE DAY WED. WITH FNT MOVG SLOWLY E TONIGHT WILL PROVIDE A VERY GOOD FOCUS FOR FOR ANOTHER ROUND OF HEAVY RAIN ACRS NE TX THIS EVNG AND TONIGHT. WITH RAIN LIKELY TO DVLP OVER LA TODAY AND AGN IN TX AND AR TONIGHT CAN SEE NO REASON TO DROP FALSH FLOOD WATCHES FOR TODAY AND WILL LIKELY NEED TO EXTEND THEM INTO TONIGHT. UPR LVL TROF SHUD PROGRESS SLOWLY E INTO N CNTRL TX BY LATE WED AND ERLY THUR. WITH COLD POOL ASSOCIATED WITH THIS FTR SLOW TO MOVE OUT OF AREA AND CONTD PRESENCE OF MSTR EVEN BEHIND THE SFC FNT WILL EXPECT CHC FOR PCPN TO EXTEND INTO ERLY THUR. WILL GO HEAVY ON POPS THRU THE PERIOD AND WILL NEED TO MENTION HEAVY RAIN LA AND AR TODAY AND ALL AREAS TONIGHT. FOR POPS DO NOT FORESEE MUCH DIURNAL CHANGE TODAY OR TONIGHT. WILL STAY CLOSE TO GUIDANCE TEMPS FOR THE FCST. SHV 67/54/56 998 MLU 66/56/59 998 18
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 6:51 PM CST | Severe Thunderstorm Warning | SHV | Angelina | 54 min |
| Jan 5, 10:48 PM CST | Tornado Warning | SHV | Smith | 57 min |
| Jan 5, 11:23 PM CST | Flash Flood Warning | SHV | Smith | 3 hr |
| Jan 5, 11:43 PM CST | Tornado Warning | SHV | Smith | 32 min |
| Jan 5, 11:46 PM CST | Tornado Warning | SHV | Upshur | 59 min |
| Jan 5, 11:53 PM CST | Severe Thunderstorm Warning | SHV | Gregg | 52 min |
| Jan 6, 12:28 AM CST | Severe Thunderstorm Warning | SHV | Cass | 62 min |
| Jan 6, 12:33 AM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion | 57 min |
| Jan 6, 1:00 AM CST | Flash Flood Warning | SHV | Gregg, Upshur | 3 hr |
| Jan 6, 1:22 AM CST | Severe Thunderstorm Warning | SHV | Bowie | 53 min |
| Jan 6, 1:26 AM CST | Severe Thunderstorm Warning | SHV | Gregg | 49 min |
| Jan 6, 1:53 AM CST | Flash Flood Warning | SHV | Cass, Marion | 3 hr |
| Jan 6, 5:25 AM CST | Severe Thunderstorm Warning | SHV | Panola | 65 min |
| Jan 6, 12:10 PM CST | Flash Flood Warning | SHV | Sabine, San Augustine, Shelby | 4 hr |
| Jan 6, 2:34 PM CST | Flash Flood Warning | SHV | Smith | 3 hr |
| Jan 6, 3:00 PM CST | Flash Flood Warning | SHV | Angelina | 3 hr |
| Jan 6, 1:24 AM CST | Severe Thunderstorm Warning | SHV | Miller | 66 min |
| Jan 6, 2:15 AM CST | Severe Thunderstorm Warning | SHV | Lafayette, Nevada | 60 min |
Nearby
Flash Flood Warnings in Texas, 1998Flash Flood Warnings in Arkansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.